Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 67, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2004, 2:20 PM MST for Graham County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2004, 2:20 PM MST (21:20 UTC)
- Expired
- Aug 19, 2004, 3:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 192120 SVRTWC AZC009-192200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 219 PM MST THU AUG 19 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA * UNTIL 300 PM MST * AT 211 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FORT GRANT...OR ABOUT 20 MILES SOUTHWEST OF SAFFORD...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SWIFT TRAIL JUNCTION AT 255 PM MST JUNCTION OF HIGHWAYS 191 AND 266 AT 300 PM MST LARGE HAIL IS POSSIBLE WITH THIS STORM. PUT YOUR VEHICLE IN A GARAGE OR CARPORT AND MOVE TO A STURDY SHELTER. LAT...LON 3273 11000 3254 11001 3250 10944 3275 10945 $$ SMR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM MST, 20 minutes earlier.
Area forecast discussion, Aug 19, 2:00 PM MST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU AUG 19 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA FOR TYPICAL AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. OTHERWISE...EXPECT NEAR NORMAL DAYTIME TEMPERATURES THIS WEEK. A SLIGHT INCREASE IN MOISTURE WILL BEGIN BY EARLY NEXT WEEK FOR A SLIGHTLY BETTER CHANCE OF THUNDERSTORMS. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS A SHORTWAVE MOVING THROUGH ARIZONA AT THE PRESENT TIME. VISIBLE IMAGERY BETWEEN ABOUT 17Z TO 19Z SHOWED A NICE CIRCULATION IN THE CLOUD COVER GENERALLY BETWEEN PRESCOTT AND PAYSON. CLOSER TO HOME SCATTERED STORMS HAVE DEVELOPED OVER MAINLY SOUTHERN GRAHAM AND MUCH OF COCHISE COUNTY. NONE OF THE MODELS REALLY PICKED UP ON THIS SHORTWAVE VERY WELL...AND FOR THIS AFTERNOON THEY ARE NOT EVEN SHOWING QPF PAINTED OVER AREAS THAT ARE CURRENTLY RECEIVING RAINFALL (GRAHAM AND COCHISE COUNTIES). THE WEAK SHORTWAVE ENERGY THE MODELS ARE PICKING UP ON IS SHOWN TO MOVE THROUGH THE REGION AND WEAKEN AS IT DOES SO. BY EARLY SATURDAY AN UPPER LEVEL RIDGE BEGINS TO DEVELOP OVER THE SOUTHWEST AS A CLOSED LOW DEVELOPS OFF THE CALIFORNIA COAST. THE RESULT OF THIS IS THAT DRIER AIR SHOULD FILTER INTO THE REGION AND THE CONVECTIVE ACTIVITY SHOULD REMAIN TO THE EAST OF THE REGION...BUT CANT RULE OUT A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TO DEVELOP MAINLY EAST OF THE TUCSON AREA. BY LATE SUNDAY/EARLY MONDAY MOISTURE IS ADVERTISED BY THE MODELS TO BEGIN TO RETURN TO THE AREA AS THE UPPER LOW OFF THE CALIFORNIA COAST MOVES TO A POSITION JUST WEST OF THE NORTHERN BAJA PENINSULA. THIS WILL ALLOW MORE OF A SOUTHERLY FLOW TO DEVELOP WHICH WILL INCREASE MOISTURE. THEREFORE EXPECT THE THREAT FOR SHOWERS TO DECREASE OVER THE WEEKEND BEFORE PICKING BACK UP SLIGHTLY BY EARLY IN THE UPCOMING WEEK. BY LATE IN THE EXTENDED FORECAST THE GFS IS SHOWING A SWATH OF MOISTURE SPILLING INTO THE REGION. HOWEVER...THIS LATEST SOLUTION IS CONSIDERABLY DIFFERENT THAN PREVIOUS RUNS SO WILL HOLD OFF ON SHOWING AN UPSWING IN POP FOR LATE IN THE WEEK. IF SUBSEQUENT MODEL RUNS CONTINUE TO SHOW A SIMILAR SOLUTION WE WILL HAVE TO REVISIT THIS ISSUE. TEMPS SHOULD REMAIN NEAR NORMAL FOR THE NEXT WEEK...MID TO UPPER 90S FOR HIGHS...LOWER TO MID 70S FOR LOWS ACROSS DESERTS/VALLEYS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE
Hazardous weather outlook, Aug 19, 11:45 AM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1145 AM MST THU AUG 19 2004 AZZ019-029>035-200700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1145 AM MST THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...ACTIVITY WILL BE SIMILAR TO YESTERDAY. DRIER AIR CONTINUES TO MOVE SLOWLY INTO SOUTHEAST ARIZONA...HOWEVER...THE ATMOSPHERE REMAINS UNSTABLE. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS...THOUGH THE RISK OF HEAVY RAINFALL IS DECREASED FROM YESTERDAY. DISCUSSION...THE MORNING SOUNDING CONTINUES TO SHOW A DRYING TREND...WITH PRECIPITABLE WATER JUST UNDER AN INCH. HOWEVER...THE ATMOSPHERE REMAINS AS UNSTABLE AS IT HAS BEEN THE PAST COUPLE DAYS. IN FACT...THINGS HAVE GOTTEN OFF TO AN EARLY START AS EXTREME WESTERN PORTIONS OF PINAL COUNTY HAVE ALREADY SEEN SOME ACTIVITY. WITH CONDITIONS BEING A LITTLE DRIER THAN THEY WERE YESTERDAY...THE RISK OF FLASH FLOODING WILL BE LIMITED TO THOSE AREAS THAT HAVE ALREADY SEEN SIGNIFICANT RAINFALL OVER THE PAST 7 DAYS. WITH THE DRIER AIR SEEPING INTO SOUTHEAST ARIZONA AT THE SURFACE...BUT MOISTURE ALOFT...THERE WILL STILL BE A RISK FOR SCATTERED THUNDERSTORM ACTIVITY TODAY. AS MENTIONED ABOVE...THOUGH...THE RISK FOR SEVERE THUNDERSTORMS WILL BE ISOLATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DRIER AIR WILL CONTINUE TO SEEP SLOWLY INTO ARIZONA FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND DUE TO A SOUTHWESTERLY FLOW ALOFT...THUS LIMITING THUNDERSTORM ACTIVITY. HOWEVER...MOISTURE IS POISED TO RETURN TO THE AREA STARTING LATE SUNDAY AND BUILDING UP INTO THE MIDDLE OF NEXT WEEK. THIS WILL ALLOW FOR SOME INCREASED ACTIVITY TO RETURN TO SOUTHEAST ARIZONA BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SMR
In the hours before
Local storm report, Aug 19, 10:40 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1040 AM MST THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD RIO RICO 31.48N 110.98W
08/13/2004 SANTA CRUZ AZ COUNTY OFFICIAL
7 HOMES FLOODED NEAR FRONTAGE ROAD.
&&
MSSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.